Crouse Health Online: Wellness is just a click away.
Share Share
  |  Connect with Us: 
large
med
small
Text Size
 

Health News



Too Much Acetaminophen Over Time May Damage Liver

Too Much Acetaminophen Over Time May Damage Liver

11/23/11

TUESDAY, Nov. 22 (HealthDay News) -- Taking slightly too much of the pain reliever acetaminophen (best known by the brand name Tylenol) over time can lead to an overdose that can cause liver failure and death, according to a new study.

These "staggered overdoses" can occur when people have ongoing pain and repeatedly take a little more acetaminophen than they should, explained Dr. Kenneth Simpson, author of the study, published Nov. 22 in the British Journal of Clinical Pharmacology.

"They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal," Simpson said in a journal news release.

He and his colleagues analyzed data from 663 patients with acetaminophen-induced liver injury who were admitted to the Royal Infirmary of Edinburgh, Scotland between 1992 and 2008. In the U.K. and elsewhere, acetaminophen is known as paracetamol.

Of those patients, 161 had suffered a staggered overdose while taking acetaminophen to relieve a variety of ailments, such as headache, toothache and abdominal and muscular pain.

Compared with people who'd taken a single overdose of acetaminophen, those with a staggered overdose were more likely to have liver and brain problems, require kidney dialysis or help with breathing, and were at greater risk of dying.

Patients with a staggered overdose may not report that they've suffered an overdose when they come to the hospital. They may just report feeling unwell. Doctors need to recognize and treat this situation quickly, Simpson said.

"Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the (acetaminophen) antidote, N-acetylcysteine, irrespective of the concentration of (acetaminophen) in their blood," he said in the release.

More information

The MedlinePlus Medical Encyclopedia has more about acetaminophen overdose.

Copyright © 2011 HealthDay. All rights reserved.

Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.

OF INTEREST:
 

Latest News

Crouse First in Area to Perform Single-Site Hysterectomy
more >

MedEx Bedside Prescription Delivery Service

Free service offers convenience, patient education at discharge.
more >

CrouseSports Express After-Hours Ortho Care

Immediate care of orthopedic injuries in kids and adults.
more >

Weight Loss Surgery

Is it right for you? Attend a free information seminar held twice monthly.
more >

Quality at Crouse

See how Crouse Hospital strives to provide the best in patient care.
more >

Cheer Up That Special Someone

Say get well or welcome a new arrival with a gift purchased right at Crouse.

more >

Make an Online Donation Now

Your donation of any amount helps support Crouse services & programs in a meaningful way.
more >

Shop Online Now

Say get well, thinking of you or welcome new baby with a unique gift from the Crouse Gift Shop.

more >